Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Suffering from hypothyroidism. Levels normal. Still continue thyroxin, eltroxin, homeopathic medicines?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3266 Questions
I am a 28 year old female suffering from hypothyroidism since the past 6 yrs. I have been on medication since then and now the T3 T4 TSH levels are normal. do I need to continue taking thyroxin. I am also continously on homeopathic pills. I have been on eltroxin since the last 6 years along with homeopathic medicines and now my thyroid levels are normal. However my doctor has prescribed Ebexid for my use. Is it necessary now to continue taking a thyroid tablet?
Posted Tue, 22 May 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Aashish Raghu 1 hour later
Hi there.

Thanks for the query.

Do you have any symptoms of increased fatigue, low energy levels during the day, intolerance to cool climate ?

Have you recently gained or lost weight ?

Any disturbance in your menstrual cycles recently ?

Any changes in bowel habits ?

At what dose of Thyroxine does your hormone level stay normal ? Are you taking same dose as before ?

Since you have been on regular medication for hypothyroidism your thyroid hormone levels are reflecting as normal. This is a good sign. But unfortunately one cannot discontinue the medication just yet. Usually a trial of lower dose of thyroid hormone will be given and hormone levels checked again in 6 months to see if the hypothyroidism still persists.

If the trial is successful and you do not show any hormone abnormalities then the dose can slowly be tapered by your Doctor and then discontinued.

Also if you have any of the above mentioned symptoms of hypothyroidism then it may be wise to be on the medication which is doing more good than any harm for your health.

Do discuss this with your Doctor about the change in dose to check if you can go off them just yet.

Losing weight in hypothyroidism can be tedious but goes a long way if you are successful. Hypothyroidism can raise blood cholesterol level and make you put on weight. Exercise by brisk walking everyday for 40 minutes. Avoid junk or fatty food, colas, smoking or alcohol. Eat plenty of fresh fruits and XXXXXXX leafy vegetables. Keep well hydrated.

I hope I have answered your query. I will be available to answer your follow up queries.

Wishing good health.


Above answer was peer-reviewed by
Follow-up: Suffering from hypothyroidism. Levels normal. Still continue thyroxin, eltroxin, homeopathic medicines? 15 hours later
Dear Doctor,

Thanks for your reply. Yes I do feel tired and sleepy, I do have menstrual irregularities too. I had always been on eltroxin 50 mg for many years and then my doctor had told me to take ebexid which gave me some side effects like high pulse rate and fatigue. I have discontinued it and now I am taking thyrox 25 mg half tablet. I wonder if it has side effects and if it will work for me. Is this dose right for me? I am also still on homeopathic pills. I also have weight fluctuations.

Answered by Dr. Aashish Raghu 35 minutes later
Hi Virtu,

Thanks for your reply.

Since you do have certain symptoms of hypothyroidism, it wouldn't be wise to take you off the medication just yet. You will need to be on the present stable condition for some time before any changes are made.

Once you start feeling better and also actively start losing weight, the change can be brought about.

May I know what which problem you are on homeopathic treatment please.

Sometimes there may be a bad reaction if different kinds of treatment are being taken for the same disease and can make the clinical picture look cloudy and the disease non-responsive.

I hope I have answered your query.

Wishing you good health.


Above answer was peer-reviewed by
Follow-up: Suffering from hypothyroidism. Levels normal. Still continue thyroxin, eltroxin, homeopathic medicines? 7 minutes later
Thanks for your reply doctor,

I am on homeopathic treatment for thyroid problem itself. It is only after starting with the homeo pills that my T3 T4 and TSH levels have come to normal. I feel worse when I do not take the homeo pills. Can hypothyroidism be cured permanently. I really dont want to live on these pills my whole life.

Answered by Dr. Aashish Raghu 6 minutes later
Hi Virtu,

Since you are already on Homeopathic treatment for hypothyroidism, addition of allopathic medication may make treatment difficult and you may suffer unwanted side effects due to clash of both kinds of treatment working towards the same goal.

It would be best to consult your Homeopathic practioner and discuss the time limit you need to take Homeopathic medication for cure and if it is safe to be on allopathic treatment at the same time.

But I strongly feel that both medication together will not help in cure faster than any one would help.

The cure depends on the cause of hypothyroidism. In most cases patients are known to take Thyroxine pill for most days of their lives but for some, cure is seen pretty quickly. Hence it is very subjective and if you work hard to allow the full potential of medication by following strict diet habits, regularly exercising and other precautions as mentioned in my previous post, you may stand a chance of improved drug responsiveness and not suffer the symptoms that you presently have.

Kindly do the same and follow up with me. I will guide you on any doubt or query you may have regarding this problem.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor